Mental confusion associated with scopolamine patch in elderly with mild cognitive impairment (MCI)

Arch Gerontol Geriatr. Sep-Oct 2009;49(2):204-207. doi: 10.1016/j.archger.2008.07.011. Epub 2008 Oct 2.

Abstract

Mental confusion or delirium can occur after application of scopolamine patch. However, predisposing factors for scopolamine-induced delirium are not known. It is expected that undetected incipient dementia or mild cognitive impairment (MCI) may be prone to develop mental confusion after applying the scopolamine patch. For the past 5 years, we found seven elderly women who had experienced transdermal scopolamine-induced mental confusion. They underwent neuropsychological tests after recovery from mental confusion (mean duration from onset to the test: 66 days). The results showed that all the patients were impaired in at least one of cognitive domains, fulfilling the criteria of MCI. These findings suggest that scopolamine patch-induced mental confusion should be included in the differential diagnoses of mental confusion in elderly, especially in travel situation, and that older people with undetected MCI are prone to develop scopolamine patch-induced mental confusion.

Publication types

  • Case Reports
  • Research Support, Non-U.S. Gov't

MeSH terms

  • Administration, Cutaneous
  • Aged
  • Aged, 80 and over
  • Cognition Disorders / complications*
  • Confusion / chemically induced*
  • Confusion / complications
  • Female
  • Humans
  • Muscarinic Antagonists / administration & dosage
  • Muscarinic Antagonists / adverse effects*
  • Neuropsychological Tests
  • Scopolamine / administration & dosage
  • Scopolamine / adverse effects*
  • Sleep Initiation and Maintenance Disorders / chemically induced

Substances

  • Muscarinic Antagonists
  • Scopolamine